Buspar Withdrawal – Managing The Symptoms

Last Updated: July 10, 2020

Authored by Isaak Stotts, LP

Buspar HCl is one of the relatively safe anti-anxiety drugs; this doesn’t mean one can’t experience Buspar withdrawal. Symptoms of Buspar withdrawal may vary by severity and duration from patient to patient. Even though Buspirone uses are not limited to anxiety treatment, all the patients should seek medical advice before discontinuing Buspar usage. While Buspirone withdrawal symptoms are rarely life-threatening, they can cause significant discomfort to a person’s everyday lifestyle and well-being.

Buspirone Withdrawal

Although Buspirone withdrawal can be quite severe, such a case occurs not very often. Buspar is considered a light, non-habit-forming drug, so a lot of its users can come off the medication without constant medical assistance. While severe withdrawal is rare, it still can occur, especially if its symptoms are coupled with other medical conditions or drug abuse.
Depressed Person In Workplace
Despite all the positive sides, abrupt cessation of intake can lead to the withdrawal syndrome. It’s difficult to predict the extent to which this drug can be misused, diverted, or abused while being used by the real patients, so sights of Buspirone dependence should be carefully monitored by the patient and caring physician, especially when one decides to discontinue using Buspar cold turkey.

The Symptoms Of Withdrawal

One of the most common Buspirone withdrawal symptoms is increased anxiety. This symptom is extremely unwanted for those who had been using this medicine for anxiety treatment. Amongst other symptoms, noticed after discontinuation of usage, clinicians listed:

  • Burning or tingling feeling
  • Confusion
  • Dizziness
  • Headache
  • Irritability
  • Nausea
  • Nervousness
  • Muscle cramps
  • Sweating
  • Trouble sleeping
  • Unusual tiredness or weakness

So, how long does Buspar withdrawal last? The duration and severity of withdrawal are mostly determined by the general patient’s health condition, length of the drug usage, and everyday dosage. A person used to take maximal doses during an extended time has bigger chances to have more severe and long-lasting symptoms of withdrawal upon discontinuing the use. But even a daily dose of Buspirone HCl 10 mg may have the same potential after long-term usage.

Can Buspar get one high? No, it causes a mild sedative effect, but not high. Sometimes people are trying to increase the dosage intentionally looking for the euphoric feelings or mix Buspar with other drugs or alcohol. This, in turn, enhances side effects Buspirone may induce. As a result, a patient can achieve an oversedated condition, even to the stages of respiratory depression and coma. And if the drug was used in mix with other medications, abrupt cessation can lead to more severe symptoms of Buspar withdrawal.

Buspar usage may lead to severe complications. So, is Buspar a controlled substance? And the answer is no; it is not a controlled substance. While being taken as intended, it’s a generally safe drug.
Sick Woman On A Coach

Withdrawal Management

The best possible approach to the management of the Buspirone withdrawal is the prevention of crisis episodes. That means that patients shouldn’t stop taking it cold turkey in any case. Instead, the patient must contact the doctor, and in cooperation with the medical professional, create a plan of tapering off Buspar. Tapering off means the detoxification through the gradual decrease of the daily intake. However, in cases of drug abuse, cessation of consumption can be difficult even with tapering off and can require extended medical assistance and observation from rehabilitation specialists.

While Buspar is commonly prescribed for anxiety control, discontinuation of usage can bring anxiety back, so a healthy way of living, regular physical activities, a healthy diet, and socializing can also be beneficial for the person experiencing Buspirone withdrawal.

Are Buspar and Zoloft the same? No, they belong to entirely different drug classes. Zoloft is a more mind-changing drug than Buspar, so addiction and withdrawal from Zoloft are more common than Buspar withdrawal and addiction.

Safely Plan The Discontinuation

Buspar is one of those medications, which can look very safe and easy to use. But it’s still a medication, and not abiding the usage rules can have hefty consequences. Abrupt discontinuation can lead to a withdrawal. The withdrawal causes might be detrimental to one’s health. The best way to tackle the abuse and dependence issue is the admission to the rehabilitation centers for drug addicts. Under the direct supervision of local specialists, the patient can undergo a proper treatment course for addicts that will help alleviate the burden of dependence.


Page Sources

  1. FDA. Buspar Drug Info. https://www.accessdata.fda.gov/drugsatfda_docs/label/2010/018731s051lbl.pdf

Published on: July 10th, 2020

Updated on: July 10th, 2020

About Author

Isaak Stotts, LP

Isaak Stotts is an in-house medical writer in AddictionResource. Isaak learned addiction psychology at Aspen University and got a Master's Degree in Arts in Psychology and Addiction Counseling. After graduation, he became a substance abuse counselor, providing individual, group, and family counseling for those who strive to achieve and maintain sobriety and recovery goals.

Comments

Leave a comment

  • Carl
    Great article. Been hard to find info on this specific medicine when it comes to withdrawal. I know you probably get a lot of folks reaching out. But would love to get directed into more info on Buspar withdrawal. Been taking 5 mg twice a day for 2 years. Cut my dose into thirds and a few weeks out and I’m paying for it. My doctor said he never had anyone dependent on the med. I’m at that stage where I’m about to go back up and just stay on forever rather than keep waiting . Any advice would be amazing !
  • Amy
    Withdrawals are real from this medication. Started at 15mg day dr put me up to 45mg day within 8 week period of time. Side effects of this drug are just like the withdrawals. On 5 mg day and stop next week…. severe dizziness, nervousness headache and nauseous and depression. Anyone else with experience with this drug??